Can You Guess July's Mystery Condition?
Make your diagnosis in the comments, and look for the answer in next month’s Blink.
Last Month’s Blink
Silicone Bubble From Avastin Syringe
Written and Photo by Michael A. Negrey, MD, Negrey Eye Associates, Havertown, PA
A woman in her 80s who was undergoing treatment for wet age-related macular degeneration presented complaining of a new floater. The floater had appeared a few days after she received an intravitreal injection of an anti–vascular endothelial growth factor drug. The slit-lamp examination revealed a quiet and white eye, clear cornea, quiet anterior chamber, and a well-centered intraocular lens. The dilated fundus examination showed an old posterior vitreous detachment without cells and a small “bubble” floating in the mid vitreous. The macula was noted to have confluent drusen with retinal pigment epithelial and fibrovascular changes.
Based on the patient’s history and examination, the “bubble” was determined to be silicone oil from the previous intravitreal injection. Silicone oil is used as a lubricant to facilitate movement of the plunger during injection, and the presence of silicone oil droplets after intravitreal injections has been previously reported in the literature.1,2 As the patient adapted to this new floater over time, the recommended treatment was continued observation.
1 Bakri SJ, Ekdawi NS. Retina. 2008;28(7):996-1001.
2 Kocabora MS et al. Acta Ophthalmol. 2010;88(2):e44-45.
Read your colleagues’ discussion.
|BLINK SUBMISSIONS: Send us your ophthalmic image and its explanation in 150-250 words. E-mail to email@example.com, fax to 415-561-8575, or mail to EyeNet Magazine, 655 Beach Street, San Francisco, CA 94109. Please note that EyeNet reserves the right to edit Blink submissions.